Alemtuzumab induced ST-segment elevation and acute myocardial dysfunction

Shirin Attarian, Cindy Y. Wang, Jorge Romero, Stefan K. Barta, Santiago Aparo, Mark A. Menegus

Research output: Contribution to journalArticle

Abstract

Cardiac toxicity as a side effect of chemotherapeutic agents has been well reported in the literature. Cardiac toxicity secondary to alemtuzumab has been reported, presenting as congestive heart failure and arrhythmias. Here we report a case of acute myocardial dysfunction after administration of a test dose of alemtuzumab. Our patient was a 66-year-old man with a history of small lymphocytic lymphoma/chronic lymphocytic lymphoma who received a test dose of alemtuzumab. Twenty minutes post administration, the patient developed nausea, vomiting, rigors, and tachycardia. Electrocardiography (ECG) showed acute ST-segment elevations in contiguous leads V2-V6, I, and AVL with no associated chest pain. Bedside echocardiogram showed akinesis of the anterior septum, apex, distal anterior wall, and decreased left ventricular ejection fraction. Cardiac catheterization showed non-critical occlusive disease and no intervention was undertaken. Post-catheterization ECG revealed resolution of ST segment elevations, TWI in V4-V6, and prolongation of corrected QT. Repeat echocardiogram 10 days after the event demonstrated no improvement in wall motion or ejection fraction. We discuss the possible mechanisms causing ST-elevations and acute myocardial dysfunction after treatment with alemtuzumab.<. Learning objective: Alemtuzumab can cause acute myocardial dysfunction after administration of a test dose. Considering that this is a serious adverse effect, detailed cardiac evaluation and a high level of caution are recommended before administration of alemtuzumab. While no clear etiology could be identified for this side effect, excessive and acute cytokine release triggered by alemtuzumab administration is a possible explanation. This could be potentially attenuated by using anti-interleukin-6 or tumor necrosis factor inhibitors>.

Original languageEnglish (US)
Pages (from-to)176-179
Number of pages4
JournalJournal of Cardiology Cases
Volume10
Issue number5
DOIs
StatePublished - Nov 1 2014

Keywords

  • Acute myocardial dysfunction
  • Alemtuzumab
  • Apical ballooning syndrome
  • Cardiotoxicity
  • Chemotherapy

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Alemtuzumab induced ST-segment elevation and acute myocardial dysfunction'. Together they form a unique fingerprint.

  • Cite this